Saving Lives is the First Step
Who Is at Risk of Opiate Overdose?
People Mixing Drugs
Many overdoses occur when people mix heroin or prescription opioids with alcohol, benzodiazepines or antidepressants. Alcohol and benzodiazepines (such as Xanax®, Klonopin® and Valium®) are particularly dangerous because, like opioids, they affect an individual’s ability to breathe.
People with Lowered Tolerance
Tolerance is your body’s ability to process a drug. Tolerance changes over time, and, as a result, you may need more of a drug to feel its effects. However, tolerance can decrease rapidly when someone has taken a break from using a substance, whether intentionally (in treatment) or unintentionally (in jail or the hospital). Taking opioids after a period of not using can increase the risk of a fatal overdose.
People with Health Problems
Your physical health impacts your body’s ability to manage opioids. Since opioids can impair your ability to breathe, if you have asthma or other breathing problems you are at a higher risk for an overdose. Individuals with liver or kidney disease or dysfunction, heart disease or HIV/AIDS are also at an increased risk of an overdose.
People Who Have Experienced Previous Overdose
A person who has experienced a nonfatal overdose in the past has an increased risk of a fatal overdose in the future.
Overdose Reversal Medicine is Free - Get Yours Today
Overdose prevention kits containing naloxone are available at no cost to Stark County residents. If you know someone using opiates, get a kit and be prepared to save a life.
Signs of an Opiate Overdose.
Call 911 immediately if a person exhibits ANY of the following symptoms:
- Extremely pale face and/or skin feels clammy to the touch
- Limp body
- Purple or blue fingernails or lips
- Vomiting or making gurgling noises
- Can’t be awakened or are unable to speak
- Breathing or heartbeat slows or stops
What is Project DAWN of Stark County?
Project DAWN, funded by the Ohio Department of Health, is focused on drug overdose prevention and emergency first-aid education for suspected opioid overdoses. Overdose prevention kits containing naloxone are distributed locally to service providers Coleman Crisis and CommQuest Services and are available at no charge to Stark County residents.
Naloxone (also known as Narcan®) is an intranasal spray medication that can reverse an overdose that is caused by an opioid drug. When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes. Naloxone has been used safely by emergency medical professionals for more than 40 years and has only one function: to reverse the effects of opioids on the brain and respiratory system in order to prevent death. Naloxone has no potential for abuse.
Naloxone does not reverse overdoses that are caused by non-opioid drugs such as cocaine, benzodiazepines (such as Xanax®, Klonopin® and Valium®), methamphetamines, xylazine, or alcohol.
Project DAWN Training Includes:
- Recognizing the signs and symptoms of overdose
- Distinguishing between different types of overdose
- Performing rescue breathing
- Calling emergency medical services
- Administering intranasal naloxone
Addiction Policy Forum Naloxone Administration Video
If your organization is looking to become a Project DAWN site, please contact your local health department for more information.
Receive Free Kits by Mail
Stark County residents can get free Narcan by mail from Canton City Public Health – visit this website to order yours »
What are Opioids?
Opioids are a class of drugs that include the illegal drug heroin, synthetic opioids such as fentanyl, and pain relievers available legally by prescription, including the list below. (Opioids is an overarching term that means both synthetic AND the naturally occurring drug.)
- Hydrocodone (Lorcet® and Vicodin®)
- Oxycodone (Percocet®)
- Long-acting opioids (OxyContin®, MS Contin®, methadone)
- Patches (fentynal)
- Other brand name opioid pain medications include Opana ER®, Avinza® and Kadian®
If you know someone using opiates, get a kit and be prepared to save a life.
Purchase a Kit at a Pharmacy
Ohio Pharmacies Dispensing Naloxone without a Prescription
Filter by county using this searchable database of pharmacies in Ohio counties from the State of Ohio Board of Pharmacies.
Prevent a Fentanyl Overdose
Fentanyl is a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent.1 Just 2 to 3 milligrams of this drug can lead to death.
There is significant risk that illegal drugs have been intentionally laced with fentanyl. Because of its potency and low cost, drug dealers have been mixing fentanyl with other drugs including heroin, methamphetamine, and cocaine, increasing the likelihood of a fatal interaction.2
Preventing an overdose death is the first step in creating an opportunity for a healthy life free of substance use. Be sure to not use alone, have Narcan® available, use a test dose, and test substances for fentanyl. Taking these steps is often called “harm reduction” and is meant to preserve life so that treatment and recovery can remain options.
How to Test Drugs for Fentanyl
It is impossible to know if a drug contains fentanyl without a testing kit, and even with a negative test you cannot be 100% certain the substance does not contain fentanyl.
Watch this step-by-step video, or follow these directions, to properly use a fentanyl test strip:
1. Get a Fentanyl Test Strip
Use a Fentanyl Test Strip to test the drugs before you or someone you know decides to use.
2. Begin testing by measuring out your water.
3. Assess what type of drug is being used.
If it involves injecting:
– Sterilize the cooker.
– Prepare the shot and set it aside.
– Add the water to the cooker and stir well. Move on to step 4.
If it involves snorting:
– Empty the contents of the baggie the drugs came in.
– Add the water to the baggie and stir well. Move on to step 4.
If it involves using pills:
– Crush one in an empty baggie and then empty out the powder to a safe place.
– Add the water into the baggie and stir well. Move on to step 4.
4. Dip and wait 30 seconds.
5. Read the results.
– One line: (Positive) The drugs have fentanyl in them.
– Two lines: (Negative) Two lines in the middle of the test mean that the test strip is negative. The second line could be very faint, but that still means it is negative.
6. If the test is positive:
– Consider not using the substance or use less of it
– If you choose to use the drug, go slow! Start by using a little bit and wait for 20 seconds to see how strong it is.
– Have naloxone and use with someone who isn’t using at the same time. If there is an overdose, the person who isn’t using can call 911 and provide naloxone.
– Good Samaritan Law: Liability for Emergency Care
7. If the test is negative:
Regardless of the results, go slow.
Know tolerance levels.
Your tolerance can drop in 1-2 days if you stop or decrease use for any reason. Using the same amount of drugs after taking a break puts you at higher risk for an overdose.
Additional Overdose Resources
Stark County Providers of Mental Health and Addiction Services
Stark Heroin Epidemic
The G.A.P. Network
National Harm Reduction Coalition
Contact CommQuest Detox
 Volpe DA, Tobin GAM, Mellon RD, et al. Uniform assessment and ranking of opioid Mu receptor binding constants for selected opioid drugs. Regul Toxicol Pharmacol. 2011;59(3):385-390. doi:10.1016/j.yrtph.2010.12.007
 Facts about Fentanyl. DEA. (n.d.). https://www.dea.gov/resources/facts-about-fentanyl.
 Witnessing a Drug Overdose? It may be a Medical Emergency. Signs of a Drug Overdose and What to Do |Providence Health. (n.d.). https://www.yourprovidencehealth.com/our-locations/emergency-department/signs-of-a-drug-overdose/.